Summary Description of the Warnings
The "Blue Star" LSD tattoo warning is a classic urban legend -- it has been
terrorizing parents, fooling journalists, bewildering authorities and
delighting urban legend researchers for about twenty years.
It is an example of a "contamination" legend and can be classed with such
others as the "Spider eggs in Bubble Yum" legend. But it is also part of
the growing ranks of "xeroxlore" or "faxlore" like the
"send a dying boy
postcards" plea and the new variant "emailore" often of
Recently, the legend has picked up new virulence and new credibility
through the internet, where it has appeared in mailing lists, newsgroups
and on web pages.
Popular folklore chronicler Jan Harold Brunvand devoted a chapter of his
book The Choking Doberman and other "New" Urban Legends to the
"Mickey Mouse Acid" scare, and has revisited the legend in later books.
In a typical outbreak, a school, hospital, or police station will get a
copy of a photocopied flyer warning that LSD-laden lick-and-stick tattoo
transfers are being given to children in local schoolyards. The
allegations in the warning typically include:
- A new type of tattoo called "Blue Star" is being sold or given away to
- The stars, which are about the size of pencil erasers, are designed to
be removed and ingested.
- This form of LSD-laced tattoo is available all over the country.
- The LSD can be absorbed through the skin by handling the tattoos.
- Other LSD-containing tattoos, resembling postage stamps, also exist,
- Bart Simpson
- Mickey Mouse
- Disney characters in general
- Red Pyramids
- Other varieties include "micro dot" in various colors and "Window Pane"
(or "Window Pain").
- These drugs are packaged in a red cardboard box wrapped in foil.
- This use of cartoon characters is a new way of selling acid by appealing
to young children.
- Dealers or older children give these drugs to younger children either
for kicks or to hook new customers.
- These drugs are known to react very quickly and some are laced with
- These tattoos could cause a "fatal 'trip'" in children.
- Many children have already died from accidental ingestion of these
- Symptoms you might see in children who have encountered these tattoos
include hallucinations, severe vomiting, uncontrolled laughter, mood
changes, and changes in body temperature.
- This warning has been authorized by the authorities, such as:
- Beth Israel Medical Center in New York
- The Cumberland County Sheriff's Department
- The Police Department
- The PTA of Willow Tree Day Care Center
- J. O'Donnel of Danbury Hospital's Outpatient Chemical Dependency
- El Hospital de Saint Roch
- La Brigada de Estupefacientes
- Der Waadtländer Polizei
- The Valley Children's Hospital
- Die New Yorker Polizei
- La Brigada Francesa de Estupefacientes
- Mr. Guy Chaillé, Advisor to the President
- The Sputnik Drug Information Zone
- You should contact the police if you see these tattoos.
- You should spread the word of this danger far and wide.
This warning spreads dependably and rapidly, but alas, it is almost 100%
bogus. Get the facts.